Lucia Federica Stefanelli, Dorella Del Prete, Leda Cattarin, Elena Naso, Maria Loreta De Giorgi, Elena Sgrò, Ludovica Brunetta, Francesca Katiana Martino, Annamaria Cattelan, Federico Nalesso, Maria Mazzitelli
{"title":"Acute kidney and liver injury requiring hemodialysis following cathinone use in a person with HIV.","authors":"Lucia Federica Stefanelli, Dorella Del Prete, Leda Cattarin, Elena Naso, Maria Loreta De Giorgi, Elena Sgrò, Ludovica Brunetta, Francesca Katiana Martino, Annamaria Cattelan, Federico Nalesso, Maria Mazzitelli","doi":"10.1080/25787489.2025.2588012","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>Chemsex drugs are psychoactive substances used to facilitate and enhance sexual activity. Their use is frequent among men who have sex with men (MSM). Synthetic cathinones have been the most common drugs recently used in chemsex practice. After their intake, the clinical spectrum may include tachycardia, hypertension, hallucinations, seizures, hyperthermia, rhabdomyolysis with resulting nephrotoxicity, and potentially life-threatening multiorgan failure.</p><p><strong>Case presentation: </strong>Here, we report the case of a gentleman with HIV who came to observe severe rhabdomyolysis and acute kidney injury (AKI) following the use of Khat.</p><p><strong>Conclusion: </strong>This case highlights that clinicians need to be vigilant about the adverse effects of synthetic cathinones used in the context of chemsex as a possible cause of AKI. To the best of our knowledge, this is the first reported case of AKI caused by cathinone toxicity successfully treated in Italy.</p>","PeriodicalId":13165,"journal":{"name":"HIV Research & Clinical Practice","volume":"26 1","pages":"2588012"},"PeriodicalIF":2.1000,"publicationDate":"2025-12-31","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"HIV Research & Clinical Practice","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1080/25787489.2025.2588012","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2025/11/26 0:00:00","PubModel":"Epub","JCR":"Q3","JCRName":"INFECTIOUS DISEASES","Score":null,"Total":0}
引用次数: 0
Abstract
Introduction: Chemsex drugs are psychoactive substances used to facilitate and enhance sexual activity. Their use is frequent among men who have sex with men (MSM). Synthetic cathinones have been the most common drugs recently used in chemsex practice. After their intake, the clinical spectrum may include tachycardia, hypertension, hallucinations, seizures, hyperthermia, rhabdomyolysis with resulting nephrotoxicity, and potentially life-threatening multiorgan failure.
Case presentation: Here, we report the case of a gentleman with HIV who came to observe severe rhabdomyolysis and acute kidney injury (AKI) following the use of Khat.
Conclusion: This case highlights that clinicians need to be vigilant about the adverse effects of synthetic cathinones used in the context of chemsex as a possible cause of AKI. To the best of our knowledge, this is the first reported case of AKI caused by cathinone toxicity successfully treated in Italy.